Atypical fractures as a potential complication of long-term bisphosphonate therapy

Deborah E. Sellmeyer

Research output: Contribution to journalArticle

Abstract

The development of bisphosphonate therapy represented an important advance in the treatment of low bone mass and osteoporosis, conditions that affect more than half of individuals older than 50 years. Currently available bisphosphonates have been shown to reduce spine, nonspine, and hip fractures in individuals at increased risk of fracture. Case reports and limited clinical series over the past 5 years have raised concern that prolonged bisphosphonate therapy may suppress bone remodeling to the extent that normal bone repair is impaired, resulting in increased fracture risk. Fractures potentially resulting from suppressed bone turnover have been described as "atypical," affecting sites such as the subtrochanteric femur that are infrequently affected by osteoporotic fractures. A prodrome of thigh pain, lack of trauma prior to the fracture, and specific radiological characteristics have also been reported. Data are limited on the prevalence of, risk factors for, and treatment of this potential problem. Current strategies include fracture risk assessment, targeting bisphosphonate therapy appropriately to individuals at increased risk of fracture, considering a 12-month interruption in therapy after 5 years in patients who are clinically stable, and considering teriparatide treatment in individuals who experience an atypical fracture while receiving bisphosphonate therapy.

Original languageEnglish (US)
Pages (from-to)1480-1484
Number of pages5
JournalJAMA - Journal of the American Medical Association
Volume304
Issue number13
DOIs
StatePublished - Oct 6 2010

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Atypical fractures as a potential complication of long-term bisphosphonate therapy'. Together they form a unique fingerprint.

  • Cite this